A class of HIV drugs common in Kenya has been found to cause premature aging and hasten heart and brain disorders.
This finding comes as Kenya is struggling to replace Stavudine, a drug belonging to the same class, with less toxic HIV medicines following World Health Organisation recommendations.
Studies have shown that Stavudine causes side effects that include lipodystrophy or loss of body fat and a nerve disorder that leads to numbness and burning pain.
These types of drugs - sometimes called “nukes” - were the first class of medicines available for the treatment of HIV around 1987.
Because of the many side effects associated with them, they are no longer used in rich countries but form an important treatment option in Kenya and other poor countries.
The findings, published on Sunday, explain why some people on anti-retroviral drugs show advanced signs of frailty and age-associated illnesses such as cardiovascular disease and dementia at an early age.
The most common of this class of drugs is Zidovudine or AZT, which locally goes by the brand name Retrovir.
Its patent licence has expired and cheaper copies are available to countries like Kenya which are struggling to provide ARVs to all in need.
About 460,000 Kenyans are on ARVs, according to Special Programmes minister Esther Murugi.
A statement by the University of Newcastle, which was part of the study, says even among people who change to a different medication, the damage has been seen to continue.
“HIV clinics were seeing patients who had otherwise been successfully treated but who showed signs of being much older than their years. This was a real mystery,” says lead researcher Patrick Chinnery.
Prof Chinnery says these patients had similarities with people suffering from conditions that affect energy production in human cells — mitochondrial diseases.
It has now been established that these “nukes” attack the “batteries” that provide cells with energy to carry out their functions.
“What is surprising, though, is that patients who came off the medication many years ago may still be vulnerable to these changes,” the researchers say.
The research team is now looking at ways to repair or stall some of the damage caused by the medication and believe exercise may help.